Flash Flood, Erie
- When
- March 14, 10:15 PM EST to March 15, 8:15 AM EST
- Where
- Erie County, 1.44 mi NW of Ebenezer to 1.74 mi NW of Ebenezer
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.863, -78.772
Near record winter snow pack and ice on area creeks underwent a slow melt during the first half of the month. A rapid warm-up followed and resulted in ice jams on Cazenovia and Buffalo Creeks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Near record winter snow pack and ice on area creeks underwent a slow melt during the first half of the month. A rapid warm-up followed and resulted in ice jams on Cazenovia and Buffalo Creeks. Although gages on both creeks reached major flood stage, the only flooding reported was in low lying areas. Several roads were however closed by flood waters, including for example, Harlem Road. On Buffalo and Cazenovia Creeks, the jams formed and the water level rose over four feet in less than an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 14, 8:11 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 911 PM EDT SAT MAR 14 2015 .SYNOPSIS... SCATTERED RAIN AND SNOW SHOWERS ALONG WITH GUSTY WINDS AND FALLING TEMPERATURES WILL OCCUR BEHIND A COLD FRONT OVERNIGHT. SCATTERED SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING TAPERING OFF AS SOME DRIZZLE AS TEMPERATURES WARM BACK ABOVE FREEZING. LATER SUNDAY A RIDGE OF HIGH PRESSURE WILL MOVE OVERHEAD BRINGING WARM TEMPERATURES AND DRY WEATHER BACK BRIEFLY ON MONDAY. ANOTHER COLD FRONT WILL CROSS THE REGION MONDAY NIGHT USHERING IN BELOW AVERAGE TEMPERATURES AND SCATTERED SNOW SHOWERS FOR THE MIDWEEK. && .NEAR TERM /THROUGH SUNDAY/... THE CENTER OF THE MAIN LOW IS NORTH OF LAKE ONTARIO THIS EVENING WITH WEAKER SECONDARY CENTER EAST OF THE LAKE. THE COLD FRONT IS RUNNING NORTH-SOUTH ALONG I-81 AND CONTINUES TO PUSH EAST. FURTHER EAST PRESSURE IS DROPPING NEAR CAPE COD SO TRANSFER OF LOW PRESSURE TO THE COAST IS BEGINNING. RADAR SHOWS SCATTERED SHOWERS ALONG THE FRONT WITH JUST SOME PATCHY DRIZZLE SHOWING UP TO THE WEST WHERE A DRY SLOT HAS MOVED OVER WESTERN NEW YORK. TEMPERATURES ARE NOW FALLING BEHIND THE FRONT WITH WIND GUSTS PICKING UP AS STEEPENING LAPSE RATES MIX DOWN SOME WIND FROM A 40KT LOW LEVEL JET OVER OUR REGION WITH WINDS GUSTING AS HIGH AS 35MPH OVERNIGHT. WRAPAROUND MOISTURE AND PASSING UPPER TROUGH AXIS WILL BRING A ROUND OF SCATTERED SHOWERS BACK OVERNIGHT...PARTICULARLY ACROSS UPSLOPE AREAS. AS TEMPERATURES FALL BELOW FREEZING TONIGHT...LOOK FOR SCATTERED RAIN SHOWERS TO CHANGE OVER TO SCATTERED SNOW SHOWERS WITH A COATING OF A FEW TENTHS OF AN INCH POSSIBLE ACROSS THE HIGHER ELEVATIONS WITH LITTLE OR NO ACCUMULATIONS ELSEWHERE. SCATTERED SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING WITH THE FEW LINGERING SHOWERS MIXING WITH SOME RAIN OR DRIZZLE AS READINGS WARM ABOVE FREEZING. TEMPS WILL NOT WARM BY MUCH HOWEVER AS THE COLD UPPER LOW CROSSES THE REGION. THIS COUPLED WITH PERSISTENT LOW-LEVEL MOISTURE AND ASSOCIATED CLOUD COVER WILL YIELD HIGHS ONLY IN THE 30S. SHOWERS WILL TAPER OFF BY THE AFTERNOON AS SURFACE AND UPPER LEVEL RIDGING BEGIN TO INTRUDE FROM THE WEST. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... SUNDAY NIGHT SURFACE HIGH PRESSURE WILL RIDGE ACROSS THE REGION...EXTENDING NORTHEASTWARD FROM ACROSS THE OHIO VALLEY. LINGERING LOW MOISTURE WILL LIKELY START THE SUNDAY NIGHT TIME PERIOD CLOUDY...WITH A GRADUAL CLEARING OF THESE LOW CLOUDS FROM WEST TO EAST THROUGH THE NIGHT. HOWEVER HIGHER UP THERE WILL BE MID LEVEL MOISTURE SPILLING OVER A GREAT LAKES RIDGE AXIS...WITH MID AND HIGH LEVEL CLOUDS THICKENING THROUGH THE NIGHT. THIS INCREASE IN CLOUDS THROUGH THE NIGHT...COMBINED WITH WINDS SHIFTING AROUND TO SOUTHWEST WILL ALLOW FOR OVERNIGHT TEMPERATURES TO RISE A FEW DEGREES PAST MIDNIGHT. OVERNIGHT LOWS BEFORE THEY INCREASE LATE WILL RANGE FROM THE MID 20S ACROSS TRADITIONALLY COOLER SPOTS TO AROUND THE FREEZING MARK NEAR THE LAKES. MONDAY A STRONG COLD FRONT WILL BE DRAPED FROM WESTERN QUEBEC SOUTHWARD ACROSS THE UPPER GREAT LAKES. WARM AIR NUDGING NORTH AND EASTWARD AHEAD OF THIS SYSTEM WILL BRING A MILD DAY TO THE REGION WITH HIGHS REACHING THE 40S FOR MANY AREAS. FAVORABLE DOWNSLOPE AREAS ON A SOUTHWESTERLY WIND IN THE GENESEE VALLEY MAY REACH THE UPPER 50S...WHILE THESE SAME SOUTHWEST WINDS OVER AN ICE COVERED LAKE ERIE MAY KEEP BUFFALO AND WATERTOWN IN THE MID 40S. CLOUDS MONDAY WILL BE THICKEST ACROSS OUR EASTERN SECTIONS AND A LATE DAY RAIN SHOWER IS POSSIBLE ACROSS THE NORTH COUNTRY. IT WILL NOT BE TILL MONDAY NIGHT AS THE COLD FRONT DROPS SOUTHWARD THAT SHOWERS OF RAIN...MIXED WITH SNOW WILL BECOME MORE LIKELY. TEMPERATURES LATER MONDAY NIGHT WILL DROP TO A FEW DEGREES BELOW THE FREEZING MARK. && .LONG TERM /TUESDAY THROUGH SATURDAY/... TUESDAY AND WEDNESDAY OF NEXT WEEK WILL FEATURE A LONG WAVE TROUGH OVER THE EAST COAST...WITH AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS. TEMPERATURES ALOFT AT 850 HPA WILL DROP DOWN TO AROUND -18C SOUTH OF LAKE ONTARIO...AND -24C EAST OF LAKE ONTARIO. THIS NORTHERLY FLOW OF COLDER AIR WILL MAINTAIN LIGHT LAKE EFFECT SNOW SHOWERS SOUTH AND SOUTHEAST OF LAKE ONTARIO BOTH DAYS. AN EMBEDDED SHORTWAVE WITHIN THIS TROUGH MAY BRING BURST OF SYNOPTIC SNOW TUESDAY NIGHT FROM THE FINGER LAKES EASTWARD. THIS NORTHERLY FLOW WILL KEEP DAYTIME HIGHS 10 TO 15 DEGREES BELOW NORMAL. BY THURSDAY THE WESTERN RIDGE WILL BE PROGRESSING OVER THE MIDWEST...WITH THE UPPER LEVEL TROUGH AND CORE OF COLD AIR LEAVING OUR REGION EASTWARD. IT WILL STILL BE ON THE COOLER SIDE THURSDAY...BUT DRY AS THE UPPER LEVEL RIDGE AND LOWERING LAKE EFFECT PARAMETERS WITHIN A WARM AIR ADVECTION REGIME ENDS ANY LAKE EFFECT SNOW. THIS WARMING ALOFT...COMBINED WITH AN INCREASE IN MOISTURE MAY BRING A FEW RAIN SHOWERS TO THE REGION FRIDAY/SATURDAY IN ADDITION TO WARMER SURFACE TEMPERATURES. THERE IS STILL MODEL UNCERTAINTY AND TIMING DIFFERENCES OF SHORTWAVES WITHIN THE SPLIT FLOW...AND WILL CONTINUE WITH A MODEL BLEND FOR VERY LOW CHANCE POPS AT THE END OF THE WEEK. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... LOW PRESSURE NORTH OF LAKE ONTARIO THIS EVENING WITH COLD FRONT PASSING EAST OF LAKE ONTARIO. SOME SHOWERS BRINGING IFR AT KART WITH A DRY SLOT BEHIND THE FRONT ONLY BRINGING PATCHY BR/FG AND MVFR/IFR LOW CIGS. A LOW LEVEL JET MOVING OVER THE REGION BEHIND THE FRONT WILL BRING SOME GUSTY WINDS OVERNIGHT. THIS DRY SLOT WILL ONLY BE BRIEF BEHIND THE COLD FRONT AS SCATTERED SHOWERS WILL RAMP UP ONCE AGAIN AS AN UPPER LEVEL TROUGH AND WRAPAROUND MOISTURE WORK ACROSS THE AREA. PRECIP SHOULD CHANGE OVER TO SCATTERED SNOW SHOWERS LATER TONIGHT AS COLDER AIR FILTERS ACROSS THE REGION...WHICH MAY RESULT IN LOCALIZED IFR CONDITIONS AT TIMES...THOUGH PREVAILING CONDITIONS SHOULD REMAIN MVFR. THE LINGERING LOW-LEVEL MOISTURE WILL KEEP CIGS MVFR INTO SUNDAY AFTERNOON BEFORE HIGH PRESSURE AND UPPER LEVEL RIDGING ARRIVE FROM THE WEST ENDING SCATTERED SHOWERS AND LIFTING CIGS TO VFR SUNDAY EVENING. OUTLOOK... SUNDAY NIGHT...MVFR IMPROVING TO VFR. MONDAY...VFR. MONDAY NIGHT THROUGH TUESDAY...MVFR WITH A CHANCE OF RAIN AND SNOW SHOWERS. WEDNESDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS. THURSDAY...VFR. && .MARINE... GUSTY WINDS OVERNIGHT AND INTO SUNDAY AS A LOW LEVEL JET POTENT AND UPPER LEVEL DISTURBANCE CROSS THE REGION. SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE NEARSHORE WATERS OF LAKE ONTARIO THAT ARE NOT ICE-COVERED. WINDS SHOULD DIMINISH SUNDAY AFTERNOON AS LOW PRESSURE MOVES OFF THE NEW ENGLAND COAST AND OUT TO SEA AND HIGH PRESSURE MOVES ACROSS THE REGION SUNDAY NIGHT. ANOTHER STRONG COLD FRONT WILL CROSS THE LAKES MONDAY NIGHT...BRINGING BRISK NORTHWESTERLY FLOW THAT WILL PERSIST INTO THE MIDDLE OF THE WEEK...LIKELY NECESSITATING ANOTHER ROUND OF SMALL CRAFT ADVISORIES. && .HYDROLOGY... A PORTION OF THE FLOOD WATCH HAS BEEN CANCELLED...BUT THE WATCH STILL REMAINS IN EFFECT FOR SOME AREAS. LITTLE ADDITIONAL RAINFALL IS EXPECTED AND FALLING TEMPERATURES WILL DIMINISH FUTURE SNOW MELT. THIS WILL HELP MITIGATE THE RISK OF FLOODING IN THE GENESEE VALLEY AND FINGER LAKES REGIONS. HOWEVER...THERE ICE MOVING ON SOME OF THE BUFFALO CREEKS. EARLIER THIS EVENING THE RAPID RISE AT THE LANCASTER GAUGE ON CAYUGA CREEK SUGGESTS THAT THERE IS ICE FLOWING ON THAT PORTION OF THE CREEK. THERE MAY HAVE BEEN SOME ICE ON CATTARAUGUS CREEK...AND THERE WAS A BRIEF ICE JAM ON SILVER CREEK EARLIER TODAY. THIS SUGGESTS THAT THERE IS SOME ICE BREAKING UP IN SOME OF THE FASTER FLOWING PORTIONS OF THE BUFFALO CREEKS AND SOME OF THE SMALLER CREEKS IN THE ALLEGHENY BASIN. ICE IS STILL VERY THICK IN SLOWER FLOWING AREAS...AND THUS RISES HAVE NOT BEEN ENOUGH TO DISLODGE THIS THICK ICE. SINCE ICE IS MOVING...WE WILL KEEP THE FLOOD WATCH UP FOR ERIE...WYOMING...CHAUTAUQUA...AND CATTARAUGUS COUNTIES. THERE IS STILL A CHANCE FOR ICE JAMS IN THESE AREAS OVERNIGHT. FLOWS SHOULD DIMINISH ON SUNDAY WHICH WILL LOWER THE THREAT FOR FLOODING. LOOKING AHEAD...TEMPERATURES ARE FORECAST TO WARM ONCE AGAIN ON MONDAY. BASED ON THE CURRENT FORECAST THIS WILL RESULT IN ABOUT 200 THAWING DEGREE HOURS...BUT IF TEMPERATURES ARE WARMER THAN THE CURRENT FORECAST THIS COULD BREAK UP MORE ICE AND POTENTIALLY POSE A ANOTHER THREAT FOR FLOODING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH UNTIL 8 AM EDT SUNDAY FOR NYZ010-012-019-020-085. MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR LOZ042-043. && SYNOPSIS...SMITH NEAR TERM...SMITH/WOOD SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...SMITH/WOOD MARINE...SMITH/WOOD HYDROLOGY...APFFEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 906 PM EDT SAT MAR 14 2015 NYZ001>008-011-013-014-021-160115- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- GENESEE-LIVINGSTON-ONTARIO-ALLEGANY- 906 PM EDT SAT MAR 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-012-019-020-085-160115- NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 906 PM EDT SAT MAR 14 2015 ...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 906 PM EDT SAT MAR 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 10 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568032, 568031.